Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2013, 5:23 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2013, 5:23 PM MDT (23:23 UTC)
- Expired
- Jul 18, 2013, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, CO, Mesa County, CO
The radar
The Grand Junction radar (KGJX), 27 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:01 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 3:01 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 301 PM MDT THU JUL 18 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 300 PM MDT THU JUL 18 2013 SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON. THE MAIN STORM THREAT...BESIDES LIGHTNING...IS LOCALLY RAIN (SEE HYDROLOGY SECTION). SATELLITE ESTIMATED PRECIPITABLE WATER TO BE AROUND 1 INCH. STORMS WERE A BIT SLOW IN GETTING GOING ACROSS THE NORTH EARLY IN AFTERNOON WHERE SPC MESOSCALE ANALYSIS STILL SHOWED SOME CONVECTIVE INHIBITION PRESENT BUT DWINDLING AT 20Z. MOISTURE PLUME AND SHEAR AXIS WERE EVIDENT IN SATELLITE FROM SRN UT ACROSS NW CO. ON RADAR...STORMS SOUTH OF INTERSTATE 70 WERE GENERALLY EXHIBITING A SLOW SOUTHWESTWARD MOTION... WHILE THOSE TO THE NORTH OF I-70 WERE DRIFTING MORE TO THE EAST OR SOUTHEAST. SIMILAR TO YESTERDAY...EXPECT THE SHOWERS AND STORMS TO PERSIST THROUGH EVENING BEFORE DECREASING OVERNIGHT. MOIST AND UNSTABLE AIR WILL REMAIN OVER ERN UT/WRN CO THROUGH FRIDAY AS THE MOISTURE PLUME BECOMES MORE EAST-WEST ORIENTED ACROSS THE CENTRAL AND SOUTH. THE OCCURS AS AN UPPER HIGH BECOMES MORE PRONOUNCED OVER NEVADA...AND A LARGE TROUGH BEGINS TO DEVELOP SOUTHWARD ACROSS THE GREAT LAKES. PRECIPITABLE WATER REMAINS AROUND 1 INCH FOR THE CONTINUED THREAT OF LOCALLY HEAVY RAIN. A LITTLE DRIER AIR WILL BEGIN SNEAKING INTO NE UT FRI NIGHT AS THE PATTERN BEGINS TO CHANGE. LITTLE CHANGE IN TEMPERATURE IS EXPECTED. PERSISTENCE LOOKS LIKE THE BEST INITIAL GUIDANCE THROUGH FRIDAY NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 PM MDT THU JUL 18 2013 A DOWNTURN OF THE SEASONAL THUNDERSTORM AND SHOWER ACTIVITY IS EXPECTED THROUGH WEDNESDAY WITH SHOWERS AND STORMS INCREASING AGAIN NEXT THURSDAY. INTO EARLY NEXT WEEK THE UPPER HIGH WILL BE STRETCHED FROM NORTHERN CALIFORNIA TO OKLAHOMA...WITH AN INVERTED TROUGH IN NORTHERN BAJA. A N-NW FLOW ALOFT ADVECTS IN DRIER AIR ACROSS THE NORTHERN AND CENTRAL ZONES ON SATURDAY AND DOWN TO NEAR THE FOUR CORNERS ON SUNDAY. PRECIPITABLE WATER VALUES...THAT HAVE BEEN OVER AN INCH FOR THE LAST SEVERAL DAYS..IS PROGGED TO DROP TO NEAR 0.25 INCH NORTH AND NEAR 0.70 INCH ALONG THE NM/AZ BORDER. THIS DRIER AIR REMAINS IN PLACE INTO WEDNESDAY. DIURNAL TEMPERATURE SPREAD WILL INCREASE IN THE DRIER AIR MASS WITH THE LOWER VALLEYS OF UTAH AND FAR WESTERN COLORADO THREATENING TRIPLE DIGIT AFTERNOONS AGAIN. DEWPOINTS IN THE 20-30S ALONG AND NORTH OF I-70 WILL HELP EVAPORATIVE COOLERS TO WORK MORE EFFICIENTLY. WEDNESDAY...THERE IS GOOD MODEL AGREEMENT THAT THE UPPER HIGH BEGINS TO SHIFT TO SOUTH CENTRAL COLORADO...THEN ONTO THE SOUTHERN PLAINS ON THURSDAY. MEANWHILE THE NORTHERN BAJA LOW BEGINS TO LIFT NE INTO THE GREAT BASIN BRINGING SUBTROPICAL MOISTURE WITH IT. THIS DEEPER MOISTURE AND INCREASED THUNDERSTORM POTENTIAL IS CURRENTLY TIMED TO SPREAD INTO EASTERN UTAH WEDNESDAY NIGHT THEN WESTERN COLORADO ON THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 300 PM MDT THU JUL 18 2013 SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN THIS AFTERNOON WILL CONTINUE THROUGH 04Z BEFORE GRADUALLY BEGINNING TO DECREASE. THERE IS A CHANCE THAT ALL TAF SITES WILL EXPERIENCE BRIEF MVFR VSBY FROM THUNDERSTORMS BEARING HEAVY RAIN. THE STRONGEST CELLS WILL BE CAPABLE OF GENERATING BRIEF IFR VSBY. EXPECT MOUNTAIN OBSCURATIONS AT TIMES FROM THE STORMS. FRIDAY SHOULD BE SIMILAR TO TODAY. && .HYDROLOGY... ISSUED AT 300 PM MDT THU JUL 18 2013 SLOW MOVING THUNDERSTORM AND MOISTURE-RICH AIR WILL KEEP THE THREAT OF LOCALLY HEAVY RAIN PRESENT THROUGH FRIDAY. WITHOUT AN OBVIOUS SHORTWAVE TRIGGER...IT MAY BE DIFFICULT TO PINPOINT AREAS MUCH IN ADVANCE OTHER THAN STORMS DEVELOPING FIRST OVER THE MOUNTAINS ON FRIDAY. THEREFORE...WILL HAVE TO MONITOR STORMS CLOSELY FOR THE POTENTIAL EXCESSIVE RAINFALL/RUNOFF ONCE THEY FORM. SOME AREAS THAT MAY BE MORE PRONE TO RUNOFF PROBLEMS WILL BE THOSE LOCATIONS THAT HAVE ALREADY RECEIVED HEAVIER RAIN...SUCH AS THE PICEANCE BASIN...ERN TAVAPUTS PLATEAU IN UT...AND THE TELLURIDE/SAWPIT AREAS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JAD LONG TERM...JOE AVIATION...JAD HYDROLOGY...JAD
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUL 18 2013 COZ001>014-017>023-UTZ022>025-027>029-191145- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 545 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS MORNING AND WILL CONTINUE WELL INTO THE EVENING. VERY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST CELLS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. SATURDAY WILL SEE THE MAIN FOCUS OF SHOWERS AND THUNDERSTORMS CONFINED TO CENTRAL AND SOUTHWEST COLORADO AND SOUTHEAST UTAH. AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DECREASE SUNDAY INTO TUESDAY AS DRIER AIR FILTERS ACROSS THE AREA FROM THE NORTH. MONSOON MOISTURE MAY RETURN TO THE SOUTH WEDNESDAY BRINGING AN UPTICK IN AFTERNOON AND EVENING THUNDERSTORM ACTIVITY TO HIGH COUNTRY SOUTH OF THE I-70 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE. NL/CC
In the hours before
Local storm report, Jul 18, 4:26 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM DEBRIS FLOW 2 E MINTURN 39.58N 106.39W
07/18/2013 EAGLE CO DEPT OF HIGHWAYS
HWY 24 CLOSED IN BOTH DIRECTIONS AT MM 148 DUE TO
MUDSLIDE
&&
EVENT NUMBER GJT1301242
TBThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:04 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 17, 7:37 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 3 hr |
| Jul 17, 9:01 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Jul 17, 10:04 PM MDT | Areal Flood Advisory | GJT | Delta, Montrose | 3 hr |
| Jul 18, 12:31 AM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Jul 18, 1:32 PM MDT | Areal Flood Advisory | GJT | Gunnison | 4 hr |
| Jul 18, 2:00 PM MDT | Areal Flood Advisory | GJT | Eagle, Garfield | 4 hr |
| Jul 18, 2:30 PM MDT | Areal Flood Advisory | GJT | San Miguel | 5 hr |
| Jul 18, 3:18 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 4 hr |
| Jul 18, 4:27 PM MDT | Areal Flood Advisory | GJT | Gunnison, Pitkin | 5 hr |
| Jul 18, 4:48 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 18, 4:52 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Jul 17, 8:10 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 17, 9:36 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 18, 2:43 PM MDT | Areal Flood Advisory | GJT | Grand, Uintah | 5 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.